Aspartame is a widely used artificial sweetener that has been linked to a multitude of ailments, particularly pediatric and adolescent migraines ( Table 1 and Table 2 ).[2,3,4] Studies suggest that aspartame is a significant migraine trigger, especially when consumption is prolonged. Upon ingestion, aspartame is broken down into aspartic acid, aspartic acid methyl ester, and phenylalanine in the gut wall. The methyl ester is subsequently converted into methanol, which is oxidized to formaldehyde and formic acid in various tissues. Formaldehyde is known to form chemical adducts with nucleic acids and proteins. These adducts have been found to be difficult to remove by normal metabolic pathways; hence, accumulation may occur.
To our knowledge, aspartame-associated migraines related to clinically relevant positive reactions to formaldehyde on patch testing have not previously been reported. In 2003, Hill and Belsito reported a case of a nonmigraine patient with chronic eyelid dermatitis that cleared when aspartame was discontinued. This case presented the possibility that formaldehyde from aspartame breakdown could trigger a systemic contact dermatitis in formaldehyde-sensitive patients. Like Hill and Belsito's patient, our sixth patient (the only patient who did not have migraines) demonstrated a flare of his dermatitis with consumption of aspartame and clearance with avoidance of aspartame. Our five migraine cases suggest that aspartame-induced migraines may be a harbinger for formaldehyde sensitivity and an important historical point to be elucidated during the initial work-up of a patient with presumed allergic contact dermatitis.
Although we recognize the limitations of drawing conclusions from a small sample of patients, we believe this observed association warrants further investigation. A larger case study with a double-blind placebo-controlled challenge study with aspartame capsules and placebo capsules (including nondermatitic control patients with aspartame-induced migraines) is needed to firmly establish the association between aspartame breakdown products, migraines, systemic contact dermatitis, and positive patch-test reactions to formaldehyde and FRPs.
CLICK HERE for subscription information about this journal.
Dermatitis. 2008;19(3):E10-E11. © 2008 American Contact Dermatitis Society
Cite this: Formaldehyde, Aspartame, and Migraines: A Possible Connection - Medscape - Jun 01, 2008.